A case report of neuroleptic malignant syndrome without fever in a patient given aripiprazole

J Okla State Med Assoc. 2006 Jul-Aug;99(7):435-8.

Abstract

Neuroleptic malignant syndrome (NMS) is a rare disorder seen most often in patients exposed to antipsychotic medications. This syndrome is generally manifested by hyperthermia, muscle rigidity, autonomic instability, altered mental status, tremors, elevated serum creatinine phosphokinase and leucocytosis. It was first described by Delay during the 1960s. It is considered a medical emergency and is fatal if not promptly addressed. It is clinically relevant not only to psychiatrists but all clinicians since patients taking neuroleptics are seen by physicians from virtually every specialty. Relevant studies report a mortality rate of 10-20%. Conditions that share some features of NMS but have different treatment regimens include serotonergic syndrome, lethal catatonia, malignant hyperthermia, infections and various heat disorders. The importance of recognition and prompt intervention can not be overemphasized. Fever is a predominant symptom in NMS. The authors present an unusual case of NMS in a schizophrenic patient without fever who had been on aripiprazole. To date, there are only three possible reported cases of NMS related to aripiprazole. This case report serves to remind clinicians of the essential features in the diagnosis and management of NMS.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antipsychotic Agents / adverse effects*
  • Aripiprazole
  • Fever*
  • Humans
  • Male
  • Neuroleptic Malignant Syndrome* / complications
  • Neuroleptic Malignant Syndrome* / diagnosis
  • Neuroleptic Malignant Syndrome* / drug therapy
  • Neuroleptic Malignant Syndrome* / etiology
  • Neuroleptic Malignant Syndrome* / physiopathology
  • Oklahoma
  • Piperazines / adverse effects*
  • Quinolones / adverse effects*

Substances

  • Antipsychotic Agents
  • Piperazines
  • Quinolones
  • Aripiprazole